Household Hazards

How everyday products make us sick.

Liver Crisis

Dietary supplement hazards

A good friend and colleague who joined my Thanksgiving table told me this was going to be his first real meal in 48 hours. He had only returned from a holiday in France two days before, so I kidded him that he must have been cleansing his liver after a prolonged rich food challenge. Always quick on repartee, he responded that, indeed, the French have a word for that: la crise de foie – liver crisis. It looks like in Hawaii they may want to adapt this term – but with a more literal meaning.  

When the Hawaii State Department of Public Health (Loretta J. Fuddy, Director) issued a press release on September 26, no one seemed to notice, despite its alarming content.  The Health Department was warning the public about a deadly outbreak of liver injury, that is, hepatitis, albeit not due to infection. From May 2013 and up until the date of the press release, at least 10 cases of liver injury had been reported in Hawaii, all linked by the use of dietary supplements either for weight loss or muscle gain. “The department urges all persons who use dietary or nutritional supplements for weight loss and/or muscle gain to do so with caution,” they warned, going on, “Persons who develop symptoms, such as abdominal pain or discomfort, fatigue, loss of appetite, nausea and/or vomiting, and yellow skin or eyes, should consult their health care provider immediately” (http://health.hawaii.gov/docd/files/2013/09/Hep_Liver_Failure_2013.pdf) Despite being enamored with the “and/or” construct, it seems they omitted an “or” just before the yellow eyes: any one of those symptoms could be a harbinger of evolving liver damage; if one had all of those symptoms together it would likely spell real trouble.

Find a Therapist

Search for a mental health professional near you.

Real trouble is exactly what Hawaii has seen. This was delineated more clearly in a report out of the Centers for Disease Control and Prevention (CDC) two weeks later. The CDC tallied 29, not 10, cases of liver disease, the most recent of which came in October 3, just as the Morbidity and Mortality Weekly Report was going to press (http://www.cdc.gov/mmwr/preview/mmwrhtml/mm6240a1.htm). One person had already died and two reported to have undergone life-saving liver transplantation. Other than severe illness, the thing the cases had in common was consumption of a dietary supplement called OxylELITE Pro.  As alarming, the CDC, working with the National Poison Control System (the umbrella organization of regional poison control centers) already had found four more cases outside of Hawaii (although one had purchased the supplement in that state). Normally, such a CDC report would have included an editorial comment placing it in a broader public health perspective, but that was missing from the October 11 Morbidity and Mortality Weekly Report (MMWR) issue, as was anything other than the Hawaii report. Except for an addendum that underscores the seriousness of the hepatitis outbreak: “Because of the current lapse in government funding, MMWR is able to publish and distribute only reports on immediate health threats.”

Simultaneously to the CDC report, the US Food and Drug Administration (FDA) issued its own release. It reiterated much of the same information, but also gave unintended traction to a claim by the manufacturer of Oxylite, USPLabs out of Dallas, Texas: “Because USPlabs LLC has informed FDA that it believes counterfeit versions of OxyElite Pro are being marketed in the US and have been on the US market for some time, FDA is also investigating whether counterfeit product is related to any of the cases of acute  hepatitis (http://www.fda.gov/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm370857.htm).

The CDC and FDA announcements caught the public’s attention.  According to USA Today (“'Fat-burning' supplement linked to liver failure”), USPLabs had issued a statement that, with "an abundance of caution," the company was ceasing domestic distribution (nothing volunteered on international sales) of OxyElite Pro (Purple Top only, apparently) and OxyElite Pro Super Thermo Powder. At the time of its reporting, USA Today also admitted to limitations in it news sources since, “Neither FDA nor CDC could be reached for comment because of the government shutdown.” (http://www.usatoday.com/story/news/nation/2013/10/08/oxyelite-pro-fat-burning-supplement-liver-failure-hawaii/2948407/)

Back from shutdown, the FDA announced a “voluntary” recall by USPLabs of a number of its products (ten days ago one more was added to the list: Raspberry Lemonade OxyELITE Pro Super Thermo Powder) and the FDA was homing in one specific additive called aegeline (chemically, N-[2-hydroxy-2(4-methoxyphenyl) ethyl]-3-phenyl-2-propenamide), a synthesized version of a natural extract from the Bael tree (http://www.fda.gov/Food/RecallsOutbreaksEmergencies/Outbreaks/ucm370849.htm).

A surprisingly forthright blog entry posted by the FDA’s Daniel Fabricant, a Ph.D. scientist who heads its Division of Dietary Supplement Programs, provides additional and rather disturbing backstory. The FDA was able to act as quickly as it did in part because of new authority from the 2011 Food Safety Modernization Act. Perhaps as importantly, the FDA was already familiar with the USPLabs. As Fabricant notes, “This is the second time in little more than a year that USPLabs has produced supplements containing a new dietary ingredient that lack a history of use or other evidence of safety. In the previous case, the company added a stimulant called DMAA (dimethylamylamine) to OxyElite Pro and to a similar product, Jack3D. We were alerted to the addition of DMAA through more than 100 reports of illness, including six deaths, among people who used the products” (http://blogs.fda.gov/fdavoice/index.php/2013/11/fda-uses-new-authorities-to-get-oxyelite-pro-off-the-market/#sthash.w2JZL0Ra.dpuf).

DMAA, which can be derived from geranium but has more punch when synthesized, does not target the liver. Rather, its hazard is through its stimulant side-effects, causing stroke and cardiac dysfunction, especially when use is combined with vigorous exercise. Since it was marketed as an exercise enhancer, it’s easy to see how this could lead to trouble. One common scenario has been use among young, otherwise health military recruits. The journal Military Medicine has had more than one report on this. If the FDA and the CDC aren’t successful in getting USPLabs under control, maybe the Department Homeland Security should get involved. Unfortunately, so far they have only seen Coast Guard personnel as falling under their purview and have banned dietary supplements for them – and only then if the FDA has gotten involved first (http://www.uscg.mil/baseboston/h/worklife/hp.asp).

Coming back full circle from geraniums and Bale trees, at least it’s reassuring to note that one self-help cure for la crise de foie is an herbal concoction containing an extract of Anemone pulsatilla (http://www.frenchgardening.com/postcard.html?pid=3122413096103239).

 

Paul D. Blanc, M.D., M.S.P.H., is Professor of Medicine and Endowed Chair in Occupational and Environmental Medicine at the University of California San Francisco.

more...

Subscribe to Household Hazards

Current Issue

Love & Lust

Who says marriage is where desire goes to die?